Tennessee, 2008Damaging Winds in Tennessee, March 4, 2008
March 4, 2008 · NWS MRX · 16 events in 13 counties and zones
Strong low pressure system moved northeast from Middle Tennessee into Southeast Kentucky with line of thunderstorms developing just ahead of front. Instability was low so convection was low topped.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure system moved northeast from Middle Tennessee into Southeast Kentucky with line of thunderstorms developing just ahead of front. Instability was low so convection was low topped. Most of the wind damage in this event was straight line in character. However, closer to surface low, the environment was more conducive to the development of rotating storms and an EF1 tornado touched down at Big Stone Gap in Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 9:45 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 4, 9:45 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST TUE MAR 4 2008
.DISCUSSION...LOW PRESSURE SYSTEM CURRENTLY OVER MIDDLE TN WILL
TRACK NE INTO THE OHIO VALLEY TODAY. A SHARP COLD FRONT WAS LOCATED
FROM NASHVILLE SOUTH TO THE CENTRAL GULF COAST. SHOWERS AND SOME
THUNDERSTORMS ARE OCCURRING ACROSS THE EASTERN HALF OF THE FORECAST
AREA THIS MORNING WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING
JUST AHEAD OF THE COLD FRONT. TEMPERATURES WERE IN THE 50S AND LOWER
60S AREAWIDE WITH GUSTY SOUTH TO SOUTHWEST WINDS. TORNADO WATCH IN
EFFECT UNTIL 15Z FOR FOUR SOUTHERN PLATEAU AND SOUTHERN VALLEY
COUNTIES. WITH IMPRESSIVE WIND PROFILE AND THE UPPER TROUGH STILL TO
COME THROUGH THIS AFTERNOON SEVERE THUNDERSTORMS STILL POSSIBLE IF
UPPER DIVERGENCE MOVES OVER THE AREA. DAMAGING WIND AND LARGE HAIL
STILL MIGHT OCCUR ACROSS THE NORTHERN PART OF THE FORECAST AREA
THROUGH THE AFTERNOON. WILL KEEP WIND ADVISORIES IN PLACE THROUGH
21Z AS WINDS INCREASE AHEAD OF COLD FRONT AND SURFACE LOW. INCREASED
RAIN CHANCES FOR THE DAY WITH ACTIVITY THAT FORMS AHEAD OF THE FRONT
AND ADJUSTED HIGH TEMPERATURES. HIGHS AFTER MIDNIGHT IN THE MID TO
UPPER 60S WILL LIKELY BE REACHED AGAIN TODAY BEFORE COLD FRONT MOVES
THROUGH. INCREASED QPF AMOUNTS SOME FOR THE DAY PERIODS. UPDATE OUT
AT 15Z TO REMOVE TORNADO WATCH.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST THIS AFTERNOON
FOR THE FOLLOWING ZONES: ANDERSON...BRADLEY...CLAIBORNE...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...MARION...MORGAN...
SCOTT TN...SEQUATCHIE.
VA...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST THIS AFTERNOON
FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
WASHINGTON...WISE.
&&
TDHazardous weather outlook, Mar 4, 5:30 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST TUE MAR 4 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST WED MAR 5 2008 /430 SM CDT WED MAR 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Hamilton
- When
- March 4, 1:15 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -85.260
Trees and power lines were reported down county wide.
Thunderstorm Wind, Rhea
- When
- March 4, 1:30 PM EST
- Where
- Rhea County, 0.89 mi SE of Morgantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.490, -85.010
Several trees were reported down in Dayton.
Thunderstorm Wind, Polk
- When
- March 4, 1:50 PM EST
- Where
- Polk County, 1.83 mi WNW of Old Patty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -84.650
A large tree was reported down at the intersection of Dentville Road and Linsdale road.
Thunderstorm Wind, Polk
- When
- March 4, 1:55 PM EST
- Where
- Polk County, Parksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.100, -84.650
One large tree was reported down in Ocoee.
Thunderstorm Wind, Roane
- When
- March 4, 2:15 PM EST
- Where
- Roane County, 0.69 mi S of Paint Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.740, -84.520
A few trees were reported down at Paint Rock.
Thunderstorm Wind, Loudon
- When
- March 4, 2:18 PM EST
- Where
- Loudon County, 0.89 mi NW of Loudon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.740, -84.360
Trees and power lines were reported down on Highway 11.
Thunderstorm Wind, Monroe
- When
- March 4, 2:18 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Several trees were reported down across the west half of the county.
Thunderstorm Wind, Loudon
- When
- March 4, 2:32 PM EST
- Where
- Loudon County, 0.89 mi NW of Martel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.830, -84.230
A tree and power lines were reported down on Virtue rd.
Thunderstorm Wind, Campbell
- When
- March 4, 2:50 PM EST
- Where
- Campbell County, 0.56 mi E of Red Ash
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.320, -84.220
One large tree was reported down at Cherry Bottom between Caryville and Lake City.
Thunderstorm Wind, Campbell
- When
- March 4, 2:55 PM EST
- Where
- Campbell County, 0.56 mi W of Fordtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.370, -84.130
One large tree was reported down at La Follette.
Thunderstorm Wind, Knox
- When
- March 4, 2:58 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Numerous trees were reported down county wide.
Thunderstorm Wind, Blount
- When
- March 4, 3:02 PM EST
- Where
- Blount County, 0.89 mi NE of Watertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.740, -83.790
A tree was reported down on a mobile home five miles north northwest of|Townsend resulting in the death of one resident.
Thunderstorm Wind, Union
- When
- March 4, 3:10 PM EST
- Where
- Union County, 0.56 mi W of Maynardville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -83.810
A few trees were reported down countywide.
Thunderstorm Wind, Jefferson
- When
- March 4, 3:30 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -83.490
Three trees were reported down across the county around 330 pm edt.
Thunderstorm Wind, Sullivan
- When
- March 4, 5:30 PM EST
- Where
- Sullivan County, 1.81 mi ESE of Allison Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.410, -82.340
A few trees were reported down at Piney Flats.
Thunderstorm Wind, Washington
- When
- March 4, 5:30 PM EST
- Where
- Washington County, 1.31 mi WNW of Johnson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 36.330, -82.370
Three power poles were snapped and downed by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77064, 77066, 77068, 77070, 77071, 77072, 77073, 77074, 77075, 77076, 77077, 77079, 77084, 77086, 77087, 77089.